Menu Close

Do Nifedipine and Verapamil Potentiate the Cardiac Toxicity of Magnesium Sulfate?

Citation

Kurtzman, James L.; Thorp, John M., Jr.; Spielman, Fred J.; Mueller, Robert C.; & Cefalo, Robert C. (1993). Do Nifedipine and Verapamil Potentiate the Cardiac Toxicity of Magnesium Sulfate?. American Journal of Perinatology, 10(6), 450-452.

Abstract

We hypothesized that verapamil and nifedipine would potentiate the cardiac toxicity of magnesium in a dose-dependent manner. The hypothesis was tested in the isolated perfused rat heart model (Langendorff's apparatus) with Sprague-Dawley rats. After excision of hearts, each heart was exposed to increasing doses of verapamil and nifedipine followed by magnesium sulfate. Heart rate, contractility, and left ventricular systolic pressure were measured. Nifedipine and verapamil infusion in this model caused dose-dependent decreases in all three parameters measured (p values 0.05 to 0.01). The addition of magnesium sulfate potentiated these dose-dependent decreases (p values 0.01 to 0.0002). Nifedipine and verapamil caused similar depression at equivalent doses. Nifedipine and verapamil cause dose-dependent cardiac depression that is potentiated by the addition of magnesium sulfate in the isolated perfused rat heart. Caution is called for when magnesium sulfate and calcium channel blockers are administered in combination.

URL

http://dx.doi.org/10.1055/s-2007-994629

Reference Type

Journal Article

Year Published

1993

Journal Title

American Journal of Perinatology

Author(s)

Kurtzman, James L.
Thorp, John M., Jr.
Spielman, Fred J.
Mueller, Robert C.
Cefalo, Robert C.